Alert archive / Kansas / River Flood Warnings in 2019
River Flood Warning 38, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at May 6, 2019, 3:47 PM CDT for Harvey County, Kansas. It took effect at May 7, 2019, 1:51 PM CDT. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- May 6, 2019, 3:47 PM CDT (20:47 UTC)
- In effect from
- May 7, 2019, 1:51 PM CDT
- Expired
- May 12, 2019, 7:19 PM CDT
- In force
- 5 days
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Major
County Harvey County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Arkansas River near Halstead (HTDK1). The gauge peaked at 27.10 ft at May 9, 2019, 12:00 PM CDT.
- Action stage
- 24 ft
- Minor stage
- 25 ft
- Moderate stage
- 27 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07143672, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 6, 3:38 PM CDT, 9 minutes earlier.
Area forecast discussion, May 6, 3:38 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Wichita KS 338 PM CDT Mon May 6 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 334 PM CDT Mon May 6 2019 Early afternoon surface analysis reveals a cold front that stretches from the Great Lakes region, across the Middle Mississippi Valley, and is draped across central Kansas just south of I-70. This surface front meets a Lee-side surface low situated in western Kansas. Southward from the surface low, a dryline extends southward into the southern Plains. During the afternoon/evening today, daytime heating and increasing moisture advection will erode the capping that was in place during the morning/early afternoon. Expecting several focus areas for initial convective development-- along the dryline in western Kansas, along the main front in central Kansas, and some more isolated activity within the warm sector in an area of increasing dewpoints in south central Kansas and northern Oklahoma. This creates a somewhat complicated setup for this afternoon and evening regarding storm mode, as initial storm development within the forecast area in south central Kansas is likely to be more discrete while later in the evening as storms evolve upscale as the propagate both eastward from western Kansas and southward from the main front, storm mode is likely to evolve into multi-cell clusters. The question then becomes when storms will develop. Latest observations show an axis of 60+ dewpoints being advected into the area south of the cold front in south central and southeast Kansas within a southerly flow regime. Satellite imagery shows and cumulus field that has started to become somewhat agitated, with a couple isolated transient non-severe storms across south central into southeast Kansas early afternoon. As instability increases throughout the next couple of hours, the chances for strong to severe storms will continue increasing as well. Currently thinking the best chance of initialization will be late afternoon/early evening, though at least a few models (particularly the RAP13) show a subtle mid/upper wave moving across the forecast area this afternoon that could get a few storms to develop a little earlier. Have a fairly low confidence in the convective allowing models (CAMs) for today's activity, since they provide vastly different solutions particularly early in the period. Regarding storm intensity, based on shear profiles, instability parameters, and mesoscale analysis, the main threats with storm development today look to be large hail and a non-zero tornado threat within initial isolated storms, but as storms become more organized along the boundaries the threat will transition to more of a damaging wind (60-70mph) threat. Another concern with development over the next few days will be the potential for training storms, especially along the front across central Kansas. This will create a flooding threat with the potential for some very heavy rainfall. After collaboration conference call with WPC and surrounding WFO, decided to increase QPF along central Kansas throughout the next few days given the favorable parameters for very heavy rain. As a result, a Flash Flood watch remains in effect from the evening through late day Wednesday. Storms look possible again tomorrow afternoon/evening with the frontal boundary expected to remain stalled across the area. With the forecast area located near the right rear quadrant of the jet, expect storm development as forcing increases and the atmosphere destabilizes with heating of the day. Main concern will be primarily large hail with some damaging wind gusts possible. The setup for Wednesday will be slightly different with a large upper low located over the Southwest U.S. progged to lift northeast across the Central Plains. Agree with the previous discussion that the best area for severe storms Wednesday looks to be along and east of the Kansas Turnpike. It should be noted that the exact boundary positions and the nature of the previous days' convection will have an impact on convective activity on both Tuesday and Wednesday, so less emphasis was placed on this period of the forecast for now with a more detailed day one analysis for the rest of today. However, expect more refined severe weather prognosis over the next 24 hours regarding the strong and severe threat through the middle of the week. .LONG TERM...(Thursday through Monday) Issued at 334 PM CDT Mon May 6 2019 The forecast becomes much less active beginning on Thursday when the cold front finally clears the Central Plains to the east ushering in much more stable air. However, temperatures will be much cooler, with afternoon highs in the upper 50s/low 60s likely on Thursday. A slow and gradual warm up is probable through the rest of the week and into the weekend. Another mid/upper trough may swing across the Plains and bring more chances for shower/storms Saturday evening and night, but confidence in this period is low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1246 PM CDT Mon May 6 2019 A stalled out front in central KS will become the focus for thunderstorm development this afternoon/evening. A few severe storms are possible. Meanwhile more storms will develop in western Kansas and move eastward tonight affecting much of the region. Low clouds will spread southward from central Kansas tonight into south central Kansas, as frontal boundary slides south. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 75 60 74 / 90 70 80 50 Hutchinson 57 71 58 71 / 80 70 80 50 Newton 58 74 59 72 / 90 60 80 50 ElDorado 60 75 61 74 / 90 70 70 50 Winfield-KWLD 61 76 63 75 / 70 60 70 40 Russell 51 61 54 66 / 90 80 70 60 Great Bend 53 64 55 67 / 90 90 70 50 Salina 54 65 58 69 / 90 80 80 60 McPherson 56 69 58 70 / 90 90 80 60 Coffeyville 63 78 64 76 / 60 30 70 50 Chanute 62 75 64 75 / 80 50 70 50 Iola 61 74 64 75 / 80 50 70 50 Parsons-KPPF 62 77 64 75 / 70 30 70 50 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Wednesday evening for KSZ032-033-047>053-067>072-082-083-091>096-098>100. && SHORT TERM...TAV LONG TERM...TAV AVIATION...CDJ
Hazardous weather outlook, May 6, 1:52 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 152 PM CDT Mon May 6 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-071900- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 152 PM CDT Mon May 6 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Severe storms are expected to develop along a frontal boundary over central Kansas for later this afternoon and evening. Hail up to hen egg size, wind gusts to 70 mph, and isolated tornadoes will all be possible. The thunderstorms could begin to train over the same areas in central Kansas for tonight which could lead to flooding. Meanwhile more thunderstorms are expected to develop over western Kansas and move eastward across central and south central Kansas later tonight. Flash flooding will be possible, especially for areas that saw heavy rainfall last night and any locations that experience training thunderstorms. Please see the Flash Flood Watch for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional rounds of showers and thunderstorms are expected through late Wednesday, some of which will likely be strong to severe. There remains some day to day uncertainty regarding the threat areas and potential hazards, so please stay tuned for later updates. In addition to the severe weather threat, flooding will continue to be a concern. Please see the Flash Flood Watch for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed later this afternoon and evening, and through Tuesday and Wednesday. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:00 PM CDT | Special Weather Statement | ICT | Harper | 30 min |
| May 5, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 60 min |
| May 5, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 5, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 60 min |
| May 5, 7:31 PM CDT | Special Weather Statement | ICT | Sedgwick | 29 min |
| May 5, 7:42 PM CDT | Areal Flood Warning | ICT | Barton, Rice | 6 hr |
| May 5, 7:44 PM CDT | Tornado Warning | ICT | Harvey, Reno, Rice | 46 min |
| May 5, 8:10 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 65 min |
| May 5, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| May 5, 8:30 PM CDT | Tornado Warning | ICT | Harvey, Reno, Sedgwick | 45 min |
| May 5, 8:36 PM CDT | Tornado Warning | ICT | Sumner | 39 min |
| May 5, 9:10 PM CDT | Tornado Warning | ICT | Reno, Sedgwick | 50 min |
| May 5, 9:15 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 60 min |
| May 5, 9:40 PM CDT | Areal Flood Warning | ICT | Sedgwick | 3 hr |
| May 5, 9:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 47 min |
| May 5, 10:04 PM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 3 hr |
| May 5, 10:20 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 25 min |
| May 5, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 61 min |
| May 5, 11:30 PM CDT | Special Weather Statement | ICT | Cowley | 60 min |
| May 6, 12:17 AM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 8 hr |
| May 6, 12:58 AM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 32 hr |
| May 6, 4:06 AM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 66 hr |
| May 6, 7:46 AM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 8 hr |
| May 6, 8:43 AM CDT | River Flood Warning | ICT | Cowley | 8 days |
| May 6, 2:57 PM CDT | River Flood Warning | ICT | Marion | 3 days |
| May 6, 2:57 PM CDT | River Flood Warning | ICT | Chase | 5 days |
| May 6, 2:57 PM CDT | River Flood Warning | ICT | Chase, Lyon | 5 days |
| May 6, 3:00 PM CDT | River Flood Warning | ICT | Butler | 3 days |
| May 6, 3:03 PM CDT | River Flood Warning | ICT | Sedgwick | 18 hr |
| May 6, 3:16 PM CDT | River Flood Warning | ICT | Reno, Rice | 8 days |
| May 6, 3:36 PM CDT | River Flood Warning | ICT | Reno, Sedgwick | 7 days |
| May 6, 3:36 PM CDT | River Flood Warning | ICT | Sedgwick | 6 days |
| May 6, 3:36 PM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 7 days |
| May 6, 3:36 PM CDT | River Flood Warning | ICT | Sumner | 7 days |
| May 6, 3:47 PM CDT | River Flood Warning | ICT | Harvey, Reno | 6 days |
| May 6, 3:47 PM CDT | River Flood Warning | ICT | Sedgwick | 6 days |
| May 6, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
| May 6, 5:18 PM CDT | Special Weather Statement | ICT | Ellsworth | 27 min |
| May 6, 5:58 PM CDT | Special Weather Statement | ICT | Saline | 32 min |
| May 6, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 62 min |
| May 6, 6:47 PM CDT | Special Weather Statement | ICT | Chase | 28 min |
| May 6, 6:51 PM CDT | Special Weather Statement | ICT | McPherson | 24 min |
| May 6, 6:57 PM CDT | Special Weather Statement | ICT | Barton | 48 min |
Nearby
River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.